Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 9, NWS Binghamton, NY

May 19, 1997Lackawanna County, Wayne County, Pennsylvania

NWS Binghamton, NY issued this severe thunderstorm warning at May 19, 1997, 8:34 PM EDT for Lackawanna County, Wayne County, Pennsylvania. It was in force for 56 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 19, 1997, 8:34 PM EDT (00:34 UTC)
Expired
May 19, 1997, 9:30 PM EDT
In force
56 min
Issued by
NWS Binghamton, NY
Area
Whole counties

Counties Lackawanna County, PA, Wayne County, PA

The radar

The Binghamton radar (KBGM), 85 km from the middle of the area, began a volume at 00:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 19, 8:45 PM EDTThunderstorm WindDalton, PAThe same line of severe storms that produced widespread damage in Luzerne county moved through Lackawanna county between 845 pm EDT and 930 pm, producing additional wind damage. At 845 pm, numerous trees and power lines were downed just east of Dalton. At
May 19, 9:10 PM EDTThunderstorm WindLake Ariel, PASevere thunderstorms that inflicted considerable wind damage on the Wilkes-Barre/Scranton vicinity moved through Wayne county between 910 pm EDT and 945 pm. At 910 pm, numerous large trees and wires were blown down in Lake Ariel. Routes 196 and 296 were

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 19, 8:00 PM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Albany, NY (KALB), launched 00:00Z, 0.6 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 1997-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 68 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 1997-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 250 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
68 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
552 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
250 m²/s²
0-3 km storm-relative helicity
296 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

928 
WUUS1 KBGM 200035 RRA
SVRBGM
PAC069-127-200130-
 
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
834 PM EDT MON MAY 19 1997
 
THE NATIONAL WEATHER SERVICE IN BINGHAMTON NY HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  930 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN NORTHEAST PENNSYLVANIA
 
   ...LACKAWANNA COUNTY...WAYNE COUNTY
 
DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS THAT WILL MOVE
INTO NORTHWEST WAYNE COUNTY NEAR STARUCCA AND WESTERN LACKAWANNA COUNTY
NEAR DALTON AND CLARKS SUMMIT AROUND 840 PM. THESE STORMS WILL REACH
SCRANTON AND CARBONDALE BETWEEN 850 AND 900 PM...WAYMARY AROUND 910
PM...AND HONESDALE AROUND 925 PM.
 
THESE STORMS HAVE DOWNED TREES AND POWER LINES IN LUZERNE COUNTY.  WIND
GUSTS TO 50 MPH HAVE BEEN REPORTED ALONG WITH PEA SIZE HAIL.
 
THIS IS A DANGEROUS STORM.  IF YOU ARE IN ITS PATH YOU SHOULD
PREPARE FOR DAMAGING WIND IN EXCESS OF 55 MPH...LARGE HAIL...AND
DEADLY LIGHTNING.  PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT STAY AWAY FROM WINDOWS.
 
MJ/JSW
 
&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 2:01 PM EDT, 6 hours 33 minutes earlier.

Area forecast discussion, May 19, 2:01 PM EDT, 6 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
200 PM EDT MON MAY 19 1997

BARELY HAD A CHANCE TO GLANCE AT THE GRIDDED DATA BEFORE PREPARING THE
FCST THIS AFTN.

BRKS IN THE OVC HAVE BEEN EVER SO SLOWLY LFTG NWRD THRU PA TODAY. WRM
FNT BNDRY HAS REMAINED ALONG THE LAKESHORE AND MOHAWK VLY...WITH THE
COLD FNT STILL A FAIR WAY BACK...JUST ENTERING WRN OH. NGM REORGANIZES
THE SFC LOW AND CRANKS IT UP OVER WRN QUEBEC BY 00Z TNGT. THIS PULLS
COLD FNT THRU LTR THIS EVENING.

BOTH THE ETA AND NGM ARE SIMILIAR WITH THEIR INSTABILITY VALUES.
INDICES ARE NOT XCTLY SCREAMING SVR TRWS...BUT WITH LIFT FROM THE COLD
FNT...SWRS AND TRWS ARE A GOOD BET THIS EVENING...DESPITE THE SUB PAR
CHANCE POPS FROM THE NGM MOS. SHWRS CRNTLY ALONG THE FNT SHD CONTINUE
TO GROW AS THEY WEDGE EWRD INTO THE UNSTABLE AIR OVER NY/PA. WIND FIELD
IS NOT ALL THAT IMPRSV...LTL DIR SHEAR SO XCPT STRONG GUSTS WILL BE THE
ONLY SVR CNCRN.

WE/RE NOT OUT OF THE WOODS YET AS MORE UNSEASONABLY COOL WX IS IN STORE
FOR THE MIDWEEK PD AS CAA BHD THE LOW DROP THKNS VALUES BACK INTO EARLY
SPRING. MODELS ARE NOW INDICATING MORE WRAP AROUND MOISTURE LTR TUES
INTO WED...SO DAYTIME HTG MAY RESULT IN A CNSDRBL ^AMT OF CU/SC. WED...A
SCNDRY FNT WILL SWING THRU RE ENFRCG THE COLD AIR...AND PSBLY
GENERATING SOME SHWRS.

WILL IRON OUT SOME DFRNCS BETWEEN AVN AND NGM MACHINE GUID FOR THE
ZONES.

.BGM...NONE.

MORFORD

In the hours before

Special weather statement, May 19, 5:22 PM EDT, 3 hours 12 minutes before
PAZ038-044-047-039-040-043-200300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
522 PM EDT MON MAY 19 1997

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 1100 PM EDT...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
EFFECTIVE UNTIL 1100 PM EDT MONDAY FOR THE FOLLOWING COUNTIES:

BRADFORD PA...
LACKAWANNA PA...
LUZERNE PA...
SUSQUEHANNA PA...
WAYNE PA...
WYOMING PA...

SEVERE THUNDERSTORMS PRODUCE LARGE DAMAGING HAIL 3/4 OF AN INCH
IN DIAMETER OR LARGER...DAMAGING THUNDERSTORM WINDS OF 58 MPH OR
GREATER AND DANGEROUS CLOUD TO GROUND LIGHTNING.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

GET TO A SAFE PLACE OF SHELTER IMMEDIATELY IF YOU ARE CAUGHT IN THE
OPEN.  STAY OFF THE PHONE AND KEEP AWAY FROM WINDOWS.  LIGHTNING
IS A KILLER IN THESE STORMS.  DO NOT SEEK SHELTER UNDER TREES AND
GET OUT OF OPEN AREAS.

ONCE AGAIN...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL
1100 PM EDT.

JSW
Special weather statement, May 19, 5:23 PM EDT, 3 hours 11 minutes before
PAZ038-044-047-039-040-043-200300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
522 PM EDT MON MAY 19 1997

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 1100 PM EDT...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
EFFECTIVE UNTIL 1100 PM EDT MONDAY FOR THE FOLLOWING COUNTIES:

BRADFORD PA...
LACKAWANNA PA...
LUZERNE PA...
SUSQUEHANNA PA...
WAYNE PA...
WYOMING PA...

SEVERE THUNDERSTORMS PRODUCE LARGE DAMAGING HAIL 3/4 OF AN INCH
IN DIAMETER OR LARGER...DAMAGING THUNDERSTORM WINDS OF 58 MPH OR
GREATER AND DANGEROUS CLOUD TO GROUND LIGHTNING.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

GET TO A SAFE PLACE OF SHELTER IMMEDIATELY IF YOU ARE CAUGHT IN THE
OPEN.  STAY OFF THE PHONE AND KEEP AWAY FROM WINDOWS.  LIGHTNING
IS A KILLER IN THESE STORMS.  DO NOT SEEK SHELTER UNDER TREES AND
GET OUT OF OPEN AREAS.

ONCE AGAIN...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL
1100 PM EDT.

JSW
Special weather statement, May 19, 7:55 PM EDT, 39 minutes before
NYZ062-PAZ048-200400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
755 PM EDT MON MAY 19 1997

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL MIDNIGHT EDT...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
EFFECTIVE UNTIL MIDNIGHT EDT TUESDAY FOR THE FOLLOWING COUNTIES:

SULLIVAN NY...
PIKE PA...

SEVERE THUNDERSTORMS PRODUCE LARGE DAMAGING HAIL 3/4 OF AN INCH
IN DIAMETER OR LARGER...DAMAGING THUNDERSTORM WINDS OF 58 MPH OR
GREATER AND DANGEROUS CLOUD TO GROUND LIGHTNING.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

GET TO A SAFE PLACE OF SHELTER IMMEDIATELY IF YOU ARE CAUGHT IN THE
OPEN.  STAY OFF THE PHONE AND KEEP AWAY FROM WINDOWS.  LIGHTNING
IS A KILLER IN THESE STORMS.  DO NOT SEEK SHELTER UNDER TREES AND
GET OUT OF OPEN AREAS.

ONCE AGAIN...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL
MIDNIGHT EDT.

LOMBARDY

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 8:08 PM EDTSevere Thunderstorm WarningBGMLuzerne52 min
May 19, 9:08 PM EDTSevere Thunderstorm WarningBGMPike67 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.